Alert archive / Montana / High Wind Warnings in 2023
High Wind Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Jan 30, 2023, 2:29 PM MST for 5 counties in Montana. It took effect at Jan 30, 2023, 6:00 PM MST. It was in force for 18 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 30, 2023, 2:29 PM MST (21:29 UTC)
- In effect from
- Jan 30, 2023, 6:00 PM MST
- Expired
- Jan 31, 2023, 12:00 PM MST
- In force
- 18 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Lewis and Clark County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 31, 12:21 AM MST | NON-TSTM WND GST 69 | 8 Se East Glacier Park, MT | MESONET STATION DCRM8 DEEP CREEK RAWS. |
| Jan 31, 3:21 AM MST | NON-TSTM WND GST 80 | 8 Se East Glacier Park, MT | MESONET STATION DCRM8 DEEP CREEK RAWS. |
| Jan 31, 4:06 AM MST | NON-TSTM WND GST 58 | 1 Ene East Glacier Park, MT | MESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT). |
| Jan 31, 4:07 AM MST | NON-TSTM WND GST 54 | 2 Se Browning, MT | MESONET STATION MTBWG BROWNING (MT DOT). |
| Jan 31, 4:21 AM MST | NON-TSTM WND GST 60 | 1 Ene East Glacier Park, MT | MESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT). |
| Jan 31, 4:51 AM MST | NON-TSTM WND GST 63 | 1 Ene East Glacier Park, MT | MESONET STATION MTBRN TWO MEDICINE BRIDGE (MT DOT). |
| Jan 31, 5:14 AM MST | NON-TSTM WND GST 56 | 16 Wsw Bynum, MT | SITE MELTWATER CABIN KMTBYNUM11. ELEVATION 4885 FT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1828 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849 WWUS75 KTFX 302129 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 229 PM MST Mon Jan 30 2023 MTZ301>303-307-308-311230- /O.NEW.KTFX.HW.W.0003.230131T0100Z-230131T1900Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front- Southern High Plains- Including the following locations: Browning, Choteau, Ethridge, Bynum, Pendroy, Dupuyer, Santa Rita, Logan Pass, Rogers Pass, East Glacier Park, Babb, Saint Mary, Marias Pass, Kiowa, Heart Butte, and Cut Bank 229 PM MST Mon Jan 30 2023 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MST TUESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...The Rocky Mountain Front and adjacent foothills and plains, and Eastern Glacier, Western Toole, and Central Pondera. * WHEN...From 6 PM this evening to Noon MST Tuesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Ludwig
2 follow-up statements
661 WWUS75 KTFX 310948 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 248 AM MST Tue Jan 31 2023 MTZ301>303-307-308-311900- /O.CON.KTFX.HW.W.0003.000000T0000Z-230131T1900Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front- Southern High Plains- Including the following locations: Babb, Heart Butte, Rogers Pass, East Glacier Park, Cut Bank, Santa Rita, Ethridge, Choteau, Bynum, Marias Pass, Dupuyer, Kiowa, Pendroy, Saint Mary, Browning, and Logan Pass 248 AM MST Tue Jan 31 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph. * WHERE...The Rocky Mountain Front and adjacent foothills and plains, and Eastern Glacier, Western Toole, and Central Pondera. * WHEN...Until Noon MST today. * IMPACTS...Travel could be difficult, especially for high profile vehicles. In addition, blowing and drifting snow is likely to create significant reduction in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Hoenisch
864 WWUS75 KTFX 311845 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1145 AM MST Tue Jan 31 2023 MTZ301>303-307-308-311945- /O.EXP.KTFX.HW.W.0003.000000T0000Z-230131T1900Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front- Southern High Plains- Including the following locations: Logan Pass, Santa Rita, Marias Pass, Bynum, Browning, Rogers Pass, East Glacier Park, Cut Bank, Saint Mary, Babb, Pendroy, Ethridge, Kiowa, Heart Butte, Choteau, and Dupuyer 1145 AM MST Tue Jan 31 2023 ...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY... While gusty winds continue, wind and wind gust speeds decrease below warning criteria. $$ Fogleman
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 30, 10:15 AM MST, 4 hours 14 minutes earlier.
Area forecast discussion, Jan 30, 10:15 AM MST, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1015 AM MST Mon Jan 30 2023 ...Aviation Section Updated... .SYNOPSIS... One more very cold day is expected across Southwest Montana while weak Chinook winds assist in abrading the Arctic airmass across the plains, leading to a gradual warm up for the latter half of the week. A couple mid-week disturbances will bring some possible light snow showers to the area, though minimal accumulation is expected. Warmer and drier conditions are forecast to follow thereafter through the outlook period. && .DISCUSSION... A deep positively-tilted, upper-level trough extending from the Hudson Bay vicinity to far southwest into California slowly propagates south and east before creating a bifurcated jet stream early Monday as energy splits across the Dakotas and much of the southern CONUS. Upper-level ridging that has been building over the Pacific moves eastward in its wake by mid-week, while a quasi- stationary upper low remains over the Hudson Bay. 3 to 7 Day Cluster Analysis is in fairly good agreement of the aforementioned pattern in the first few days (through Friday); however, indicates some uncertainty with the amplitude of the upper- level ridge as it continues to build and propagates eastward over the Rockies. Despite this, the pattern will have significant impact over the Treasure State in the coming days, including the onset of potentially strong gusty winds, possible light snow showers, and a gradual warming toward the latter end of the week. Opted to extending the Wind Chill Advisory for much of Central and North-central Montana through 19z today (noon today) to line up with the remaining Wind Chill Advisory in Southwest Montana. However, much of the cold air will begin to disperse out of the area this afternoon, courtesy of the onset of Chinook winds. Weak Chinook winds will aid in abrading the Arctic airmass from the area. Probabilistic guidance from NBM v4.1 continues to suggest a high (>80%) probability of 22 knots (25 mph) gusts developing across much of Central and North-central Montana, with a moderate (40-50%) probability of 34 knots (40 mph) gusts across wind-prominent locations, like the Montana Hwy 200 Corridor. This will be a bit more difficult for Southwest Montana, as a persistent sub-1040mb high pressure system settles overhead, reinforcing cold air that has been trapped in the valleys, leading to a slower dispersion of the colder air. Nevertheless, by mid-week, most locations will have overnight temperatures back above zero. In fact, a gradual warm up is in the books, with many locations reaching and exceeding 40 degrees by Friday, extending through the weekend. Deterministic models continue to showcase light snow shower development through this evening, as weak unstable northwesterly flow presents itself over the plains as a shortwave disturbance moves through, but little will amount to this with regards to accumulation at lower elevations, and only an inch or so at higher elevations due to upsloping. That being said, the inherited Winter Weather Advisory issued for the Rocky Mountain Front, including the High Plains, Eastern Glacier, and the Southern Rockies remains in effect through 0z Wednesday (5 PM Tuesday) as surface winds are forecast to increase, leading to the development of blowing and drifting snow. Travel will be difficult due to low visibility concerns and potential for a ground blizzard remains, isolated primarily to the immediate Rocky Mountain Front, albeit a low probability at this time. A secondary disturbance passes through the area on Tuesday ahead of the aforementioned upper-level ridging propagating over the Rockies mid-week, but any snowfall as a result will be restricted to the Rocky Mountain Front and higher elevations in and around the Gallatin and Madison Ranges; and even then minimal accumulation is expected. Thereafter, a noticeable warm up takes place through the weekend, with afternoon temperatures forecast to be above seasonal averages. Friday remains as the warmest day of the week, though Saturday and Sunday will also feature temperatures in the mid- to upper- 40s for many locations as well. In addition, there's no foreseeable precipitation in the outlook period, granting warmer and drier conditions through at least the weekend. - Pierce && .AVIATION... 1015 AM MST Sun Jan 29 2023 (30/18Z TAF Period) VFR conditions with occasional brief MVFR reductions are possible through this afternoon as a disturbance moves southeast across the plains and adjacent mountains. Mountain obscuration is forecast during this time. Westerly surface winds will increase later today/this evening extending into Tuesday, specifically across the Rocky Mountain Front vicinity, where there is increased potential for blowing and drifting snow impacting some terminals in Central and North-central Montana. On the contrary, winds remain light across Southwest Montana throughout the TAF period, with the exception of KEKS where south winds will increase this evening extending into Tuesday. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 18 15 31 25 / 40 0 10 0 CTB 20 11 28 19 / 40 10 10 0 HLN 7 -5 28 18 / 20 20 30 10 BZN -4 -16 23 9 / 10 20 20 10 WYS 4 -32 12 -5 / 10 10 10 10 DLN 0 -15 23 9 / 0 20 10 0 HVR 14 -2 23 10 / 30 10 10 0 LWT 17 5 29 17 / 40 10 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory until noon MST today for Bears Paw Mountains and Southern Blaine-Beaverhead and Western Madison below 6000ft- Big Belt, Bridger and Castle Mountains-Canyon Ferry Area-Cascade County below 5000ft-East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera-Eastern Pondera and Eastern Teton-Eastern Toole and Liberty-Elkhorn and Boulder Mountains- Fergus County below 4500ft-Gallatin Valley-Gallatin and Madison County Mountains and Centennial Mountains-Gates of the Mountains- Helena Valley-Hill County-Judith Basin County and Judith Gap- Little Belt and Highwood Mountains-Madison River Valley-Meagher County Valleys-Missouri Headwaters-Northern Blaine County- Northern High Plains-Northwest Beaverhead County-Ruby Mountains and Southern Beaverhead Mountains-Snowy and Judith Mountains- Southern High Plains-Southern Rocky Mountain Front-Upper Blackfoot and MacDonald Pass-Western and Central Chouteau County. Winter Weather Advisory until 5 PM MST Tuesday for East Glacier Park Region-Northern High Plains-Southern High Plains-Southern Rocky Mountain Front. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jan 30, 9:33 AM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
933 AM MST MON JAN 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 SSE BOZEMAN 45.66N 111.03W
01/29/2023 M9.3 INCH GALLATIN MT COCORAHS
UPDATED FOR EVENT TOTAL. COCORAHS STATION
MT-GN-11 1.5 SE BOZEMAN.
&&
HARTLocal storm report, Jan 30, 9:38 AM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
938 AM MST MON JAN 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY SNOW MSU BOZEMAN 45.66N 111.05W
01/28/2023 M8.7 INCH GALLATIN MT CO-OP OBSERVER
UPDATED AMOUNT FOR EVENT TOTAL. CO-OP
OBSERVER STATION BZEM8 BOZEMAN MSU COOP.
&&
HARTLocal storm report, Jan 30, 10:19 AM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1019 AM MST MON JAN 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW BOZEMAN YELLOWSTONE INT 45.79N 111.16W
01/28/2023 M6.6 INCH GALLATIN MT OFFICIAL NWS OBS
EVENT TOTAL.
&&
HARTLocal storm report, Jan 30, 11:26 AM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1126 AM MST MON JAN 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW CHURCH HILL 45.75N 111.31W
01/29/2023 M6.3 INCH GALLATIN MT TRAINED SPOTTER
UPDATED REPORT FOR EVENT TOTAL FOR FRIDAY
THROUGH SUNDAY MORNING.
&&
HARTLocal storm report, Jan 30, 1:27 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
127 PM MST MON JAN 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM EXTREME COLD 6 SW WISDOM 45.56N 113.54W
01/30/2023 M-40 F BEAVERHEAD MT PUBLIC
TIME OF LOW TEMPERATURES WAS ESTIMATED. -31
WAS OBSERVED AT 9:47 PM ON 1/29 AND -28 WAS
OBSERVED AT 9:30 AM ON 1/30; HOWEVER, TIME
OF ACTUAL LOW TEMPERATURE WAS UNAVAILABLE.
REPORT RELAYED VIA SOCIAL MEDIA WITH PICTURE
OF EQUIPMENT DISPLAY.
&&
MOLDANLocal storm report, Jan 30, 1:39 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
139 PM MST MON JAN 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM EXTREME COLD 1 ESE WEST YELLOWSTONE 44.66N 111.09W
01/30/2023 M-45 F GALLATIN MT MESONET
MESONET STATION WYSM8 WEST YELLOWSTONE -
SNOTEL.
&&
MOLDANNearby
High Wind Warnings in Montana, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.